Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 69, NWS Cheyenne, WY

July 29, 2004Dawes County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 29, 2004, 3:37 PM MDT for Dawes County, Nebraska. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2004, 3:37 PM MDT (21:37 UTC)
Expired
Jul 29, 2004, 4:30 PM MDT
In force
53 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Dawes County, NE

The radar

The Rapid City radar (KUDX), 137 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 1:55 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2004-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2004-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1895 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 292137
SVRCYS
NEC045-292230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
337 PM MDT THU JUL 29 2004

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL DAWES COUNTY IN THE PANHANDLE OF NEBRASKA
  THIS INCLUDES THE CITY OF CHADRON

* UNTIL 430 PM MDT

* AT 335 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 6 MILES NORTHWEST OF
  CHADRON AIRPORT...OR ABOUT 6 MILES NORTHWEST OF CHADRON...AND
  MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHADRON AIRPORT BY 350 PM MDT
  RIDGEVIEW GOLF CLUB BY 405 PM MDT
  CHADRON AND ISINGLASS BUTTES BY 410 PM MDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
THURSDAY EVENING FOR THE PANHANDLE OF NEBRASKA AND SOUTHEAST WYOMING.

LAT...LON 4299 10326 4282 10330 4275 10287 4297 10282

$$

BANN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:30 PM MDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 29, 2:30 PM MDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
230 PM MDT THU JUL 29 2004

.SHORT TERM...NORTHWEST FLOW WILL BE ALOFT TONIGHT AND FRIDAY WITH A
SHORT WAVE MOVING ACROSS THE CWA LATE THIS AFTERNOON AND THIS
EVENING.  SOUTHERLY WINDS EAST OF THE MTNS THIS EVENING WILL BECOME
NORTHERLY BY EARLY FRIDAY...AS A WEAK COLD FRONT MOVES SOUTH OF THE
AREA.  BY FRIDAY AFTERNOON...SURFACE WINDS WILL BECOME WEST.  LOW
LEVELS WILL REMAIN DRY TONIGHT AND FRIDAY...BUT MID LEVEL MOISTURE
WILL BE PRESENT.  LIS WILL BE FROM -2 TO -4 THIS EVENING WITH CAPES
FROM 500 TO 700 J/KG.  500 WINDS ARE 30 KTS OR GREATER.  WILL
MENTION SCATTERED THUNDERSTORMS THIS EVENING...WITH SOME SEVERE
STORMS LIKELY IN THE NEBRASKA PANHANDLE.  THETA E RIDGE AXIS SHIFTS
RAPIDLY TO THE EAST AS THE SHORT WAVE MOVES ACROSS THE AREA...SO
SEVERE STORMS SHOULD NOT CONTINUE MUCH PAST SUNSET.  ON
FRIDAY...AIRMASS IS ONLY SLIGHTLY UNSTABLE WITH WEAK CAPES.  WILL GO
WITH DRY CONDITION FOR FRIDAY AFTERNOON.

.LONG TERM...WARMER AND GENERALLY DRY AS THE UPPER RIDGE BUILDS OVER
THE MOUNTAIN STATES SATURDAY AND THROUGH MUCH OF NEXT WEEK.  A FEW
DISTURBANCES MOVING THROUGH THE RIDGE WILL TRIGGER ISOLATED TO
WIDELY SCATTERED AFTERNOON THUNDERSTORMS MAINLY FOCUSED ON THE
HIGHER TERRAIN.  THE FIRST OF THESE WILL RACE ALONG THE COLORADO AND
WYOMING BORDER SUNDAY AFTERNOON.  SOME RESIDUAL SHOWERS AND
THUNDERSTORMS MAY LINGER THROUGH TUESDAY.  THE RIDGE WILL TILT
EASTWARD AT MID WEEK UNDER THE INFLUENCE OF A LOW PRESSURE SYSTEM
MOVING INTO SOUTHERN CANADA.  TEMPERATURES WILL START TO FALL
SLIGHTLY ON THURSDAY.  HOWEVER CONDITIONS REMAIN GENERALLY DRY.

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

KMD/DCC
Hazardous weather outlook, Jul 29, 10:02 AM MDT, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1002 AM MDT THU JUL 29 2004

NEZ001>003-019>021-054-055-WYZ059>070-301130-
BANNER-BOX BUTTE-CHEYENNE-CHEYENNE FOOTHILLS-CONVERSE-DAWES-GOSHEN-
KIMBALL-LARAMIE RANGE-LARAMIE VALLEY-MORRILL-NIOBRARA-NORTH CARBON-
NORTH LARAMIE RANGE-PINE BLUFFS-PLATTE-SCOTTS BLUFF-SIOUX-
SNOWY RANGE-SOUTHWEST CARBON-
INCLUDING THE CITIES OF...ALLIANCE...CHADRON...CHEYENNE...DOUGLAS...
KIMBALL...LARAMIE...LUSK...RAWLINS...SCOTTSBLUFF...SIDNEY...
TORRINGTON AND WHEATLAND
1002 AM MDT THU JUL 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE NEBRASKA
PANHANDLE LATE THIS AFTERNOON AND EARLY THIS EVENING.  MOIST AND
UNSTABLE AIR WILL COMBINE WITH AN UPPER AIR WEATHER DISTURBANCE
MOVING THROUGH NORTHWEST FLOW ALOFT TO CAUSE SCATTERED THUNDERSTORMS
TO DEVELOP.  SOME OF THE THUNDERSTORMS EAST OF THE MOUNTAINS MAY
PRODUCE HAIL AND STRONG WINDS.  THE BEST LOW LEVEL MOISTURE AND
INSTABILITY EAST OF THE MOUNTAINS WILL BE OVER THE NEBRASKA
PANHANDLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ONLY A FEW WEAK THUNDERSTORMS ARE EXPECTED OVER THE MOUNTAINS AS A
WARMER AND MAINLY DRY WEATHER PATTERN SETS UP.  LOWER ELEVATIONS OF
SOUTH CENTRAL AND SOUTHEAST WYOMING WILL HAVE A SLIGHT CHANCE OF
THUNDERSTORMS ON SUNDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EARLY THIS
EVENING ACROSS THE NEBRASKA PANHANDLE.

KMD

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 2:17 PM MDTSevere Thunderstorm WarningCYSSioux43 min
Jul 29, 4:09 PM MDTSevere Thunderstorm WarningCYSSioux51 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.